Montana, 2010High Wind in Montana, March 28 to 29, 2010
March 28 to 29, 2010 · NWS TFX · 8 events in 8 counties and zones
Deep surface low moving across southern Canada contributed to strong winds along the Rocky Mountain Front. Winds gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep surface low moving across southern Canada contributed to strong winds along the Rocky Mountain Front. Winds gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 28, 6:00 PM MST, 0 minutes earlier.
Area forecast discussion, Mar 28, 6:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT SUN MAR 28 2010
AVIATION SECTION UPDATED
.DISCUSSION...
EXPECT A MOIST SOUTHWEST FLOW ALOFT DURING THE PERIOD. A
NORTHEAST-SOUTHWEST ORIENTED COLD FRONT WILL SWEEP THROUGH THE
AREA FROM THE NORTHWEST LATE MONDAY AFTERNOON AND MONDAY NIGHT. IT
IS EXPECTED TO STALL OVER OR NEAR FAR SOUTHWEST MONTANA ON
TUESDAY. THIS COLD FRONT WILL LIKELY PRODUCE THE BEST CHANCE FOR
PRECIPITATION OVER THE PLAINS. FOR THE MOUNTAINS PRECIPITATION WILL
INCREASE OVER THE ROCKY MOUNTAIN FRONT TONIGHT THEN SPREAD TO
SOUTHWEST MONTANA ON MONDAY. PRECIPITATION WILL THEN CONTINUE OVER
THE MOUNTAINS AT LEAST THROUGH TUESDAY. SNOW LEVELS WILL BE OVER
THE HIGHER MOUNTAINS AHEAD OF THE COLD FRONT BUT THEN LOWER TO
NEAR THE VALLEY FLOORS BEHIND THE COLD FRONT. THERE ARE TWO
FORECAST PROBLEMS DURING THE PERIOD. THE FIRST IS THE HIGH WINDS.
WILL CONTINUE WITH THE HIGH WIND WARNING OVER THE ROCKY MOUNTAIN
FRONT AS MODELS CONTINUE TO SHOW STRONG FLOW ALOFT. WILL UPGRADE
THE WATCH TO A WARNING FOR EASTERN GLACIER COUNTY AND ALSO ADD
TOOLE COUNTY. SOME MODELS INDICATE STRONG FLOW ALOFT IN THIS AREA
ON MONDAY AND A COLD FRONT MOVING THROUGH THE AREA MONDAY
AFTERNOON AND EARLY EVENING SHOULD AIDE IN THE DEVELOPMENT OF HIGH
WINDS. THE OTHER PROBLEM IS THE POTENTIAL FOR HEAVY SNOW OVER THE
MOUNTAINS. COULD SEE HEAVY SNOW OVER THE MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT MAINLY MONDAY EVENING INTO TUESDAY. HEAVY SNOW
SHOULD BE CONFINED TO THE HIGHER MOUNTAINS AND WELL ABOVE PASS
LEVEL SO WILL HOLD OFF ON ANY WINTER WEATHER HIGHLIGHTS THERE. OVER
SOUTHWEST MONTANA ALSO SEE THE POTENTIAL FOR HEAVY SNOW STARTING
MAINLY LATER MONDAY NIGHT. THINK HEAVY SNOW WILL BE GENERALLY
CONFINED TO ABOVE 7000 FEET BUT IT COULD POSSIBLY DEVELOP DOWN TO
ELEVATIONS NEAR 6500 FEET SO WILL ISSUE A WINTER STORM WATCH ABOVE
THAT ELEVATION FOR MONDAY NIGHT THROUGH TUESDAY NIGHT. BLANK
TUESDAY NIGHT THROUGH FRIDAY NIGHT...A BROAD UPPER LEVEL LOW
PRESSURE TROF WILL BE MOVING OVER THE WEST COAST TUESDAY NIGHT.
THE MOIST...SOUTHWEST FLOW AHEAD OF THIS TROF WILL CAUSE AN
INCREASING CHANCE OF PRECIP. WE WILL SEE YET ANOTHER SPLIT IN THE
UPPER LEVEL FLOW AND MOST OF THE DYNAMICS OF THIS SYSTEM WILL BE
TO THE SOUTH. THUS...HIGHEST POPS WILL BE OVER THE WESTERN AND
SOUTHWESTERN MOUNTAINS. THE TROF WILL MOVE VERY SLOWLY EAST BUT
HEIGHTS ALOFT WILL BEGIN TO RISE AGAIN THURSDAY NIGHT.
HOWEVER...STRONG WEST FLOW ALOFT WILL BRING MORE MOISTURE INTO
AREA...AND THE WESTERN MOUNTAINS WILL SEE INCREASING CHANCES OF
PRECIP AGAIN BY FRIDAY. DISTURBANCES IN THE FLOW ALOFT SHOULD
ENHANCE A SURFACE LEE TROF ALONG THE EASTERN SLOPES OF THE
ROCKIES. THIS DOES NOT APPEAR STRONG ENOUGH TO BRING WINDY
CONDITIONS TO THE AREA BUT SHOULD BE ENOUGH TO MODERATE OVERNIGHT
LOWS THROUGH FRIDAY NIGHT. THE UPPER LEVEL TROF WILL KEEP TEMPS
BELOW OR NEAR NORMALS AT THE BEGINNING OF THE PERIOD. TEMPS WILL
TREND UPWARDS BUT STRUGGLE TO REACH NEAR OR ABOVE NORMALS BY
FRIDAY. ZELZER
SATURDAY AND SUNDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL
TROUGH OVER THE WEST THROUGH THE PERIOD WITH A RATHER MOIST AND
UNSTABLE SOUTHWEST FLOW ALOFT. THUS...WILL GO WITH
SCATTERED...MAINLY MOUNTAIN SHOWERS. DOWNSLOPE WINDS WILL KEEP
THE ROCKY MOUNTAIN FRONT MOSTLY DRY. TEMPERATURES WILL BE CLOSE
TO SEASONAL LEVELS. WILLIAMSON DC
&&
.AVIATION...
UPDATED 0100Z.
GUSTY WEST WINDS WILL CONTINUE TO AFFECT THE ROCKY MOUNTAIN FRONT
AND THE ADJACENT PLAINS THROUGH 00Z TUESDAY. EXPECT SCATTERED
SHOWERS WITH IFR CONDITIONS...AND MOUNTAINS OBSCURED AS WELL OVER
THE ROCKY MOUNTAIN FRONT...AS OROGRAPHIC WESTERLY WINDS ALLOW FOR
PRECIP TO DEVELOP RIGHT NEAR AND JUST WEST OF THE DIVIDE. GENERALLY
MOST OF THE PRECIPITATION WILL FALL IN THE FORM OF RAIN BELOW 7000
FEET...BUT SNOW LEVELS WILL BEGIN TO LOWER AFTER 22Z MONDAY. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 45 64 35 50 / 0 20 70 30
CTB 42 57 30 48 / 0 20 40 10
HLN 37 61 36 48 / 0 50 70 50
BZN 35 60 36 49 / 0 40 60 60
WEY 20 45 30 41 / 0 70 90 90
DLN 35 57 35 46 / 10 60 70 60
HVR 38 66 36 53 / 0 10 40 20
LWT 39 64 37 49 / 0 20 60 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
WINTER STORM WATCH FROM MONDAY EVENING THROUGH LATE TUESDAY
NIGHT ABOVE 6500 FEET BEAVERHEAD...GALLATIN...MADISON COUNTIES.
HIGH WIND WARNING FROM 6 AM TO 9 PM MDT MONDAY EASTERN GLACIER...
TOOLE COUNTIES.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 28, 5:12 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 AM MDT SUN MAR 28 2010
MTZ009-048-291300-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
612 AM MDT SUN MAR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
BEGINNING AT 6 PM MDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT WILL REMAIN IN
EFFECT UNTIL 6 PM MDT MONDAY EVENING.
WIDESPREAD SNOW AND RAIN WILL BEGIN TONIGHT IN THE MOUNTAINS ABOVE
7000 FEET...THEN THE PRECIPITATION WILL SPREAD DOWN TO AROUND
6000 FEET ON MONDAY AND BECOME MOSTLY SNOW MONDAY NIGHT. THIS SNOW
WILL BE QUITE WET AND HEAVY...WHICH WILL CAUSE ANY ACCUMULATIONS
TO BE SOMEWHAT LOW. HOWEVER...THE FALLING SNOW AND STRONG WINDS
MAY MAKE TRAVEL DIFFICULT AT TIMES THROUGH SOME MOUNTAIN PASSES.
SNOW AND WIND IN THE MOUNTAINS WILL DECREASE DURING THE DAY ON
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ010-291300-
EASTERN GLACIER-
612 AM MDT SUN MAR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH IS IN EFFECT FOR EASTERN GLACIER COUNTY
BEGINNING AT MIDNIGHT SUNDAY NIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE HIGH WIND WATCH FOR EASTERN GLACIER COUNTY WILL REMAIN IN
EFFECT UNTIL 6 PM MDT MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-012-014-015-050-052>055-291300-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
612 AM MDT SUN MAR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT
IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF SNOW AND RAIN WILL DEVELOP IN THE MOUNTAINS ABOVE 7000
FEET ON MONDAY...THEN THE PRECIPITATION WILL INCREASE AS IT
SPREADS DOWN TO AROUND 6500 FEET MONDAY NIGHT AND BECOMES MOSTLY
SNOW. THIS SNOW WILL BE QUITE WET AND HEAVY...WHICH WILL CAUSE ANY
ACCUMULATIONS TO BE SOMEWHAT LOW. HOWEVER...STRONG WINDS COMBINING
WITH THE FALLING SNOW MAY MAKE TRAVEL DIFFICULT AT TIMES THROUGH
SOME MOUNTAIN PASSES. SNOW AND WIND IN THE MOUNTAINS WILL DECREASE
DURING THE DAY ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011-013-044>047-049-051-291300-
HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-
FERGUS-
612 AM MDT SUN MAR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 28, 3:55 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT SUN MAR 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
03/28/2010 M59.00 MPH GLACIER MT MESONET
59 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
0300 PM NON-TSTM WND GST BROWNING 48.56N 113.01W
03/28/2010 M51.00 MPH GLACIER MT MESONET
51 MPH WIND GUST IN BROWNING.
0314 PM NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
03/28/2010 M61.00 MPH GLACIER MT DEPT OF HIGHWAYS
61 MPH WIND GUST AT THE DOT SENSOR LOCATED JUST EAST OF
EAST GLACIER PARK.
0400 PM NON-TSTM WND GST HEART BUTTE 48.29N 112.83W
03/28/2010 M53.00 MPH PONDERA MT MESONET
53 MPH WIND GUST IN HEART BUTTE.
0444 PM NON-TSTM WND GST 5 WSW GREAT FALLS 47.48N 111.39W
03/28/2010 M45.00 MPH CASCADE MT OFFICIAL NWS OBS
45 MPH GUST AT THE GREAT FALLS AIRPORT.
&&
BRUSDALocal storm report, Mar 28, 4:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 PM MDT SUN MAR 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND GST 5 SW GREAT FALLS 47.45N 111.37W
03/28/2010 M53.00 MPH CASCADE MT MESONET
53 MPH WIND GUST AT THE NWS OFFICE IN GREAT FALLS.
&&
BRUSDALocal storm report, Mar 28, 4:22 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT SUN MAR 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM NON-TSTM WND GST 3 SW CUT BANK 48.60N 112.38W
03/28/2010 M47.00 MPH GLACIER MT OFFICIAL NWS OBS
47 MPH WIND GUST AT THE CUT BANK AIRPORT.
0359 PM NON-TSTM WND GST 32 N SHELBY 48.97N 111.86W
03/28/2010 M52.00 MPH TOOLE MT DEPT OF HIGHWAYS
52 MPH WIND GUST AT THE DOT SENSOR JUST SOUTH OF SWEET
GRASS.
&&
BRUSDALocal storm report, Mar 28, 4:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT SUN MAR 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM NON-TSTM WND GST 2 NW PENDROY 48.08N 112.33W
03/28/2010 M47.00 MPH TETON MT DEPT OF HIGHWAYS
47 MPH WIND GUST JUST NORTHWEST OF PENDROY.
&&
BRUSDAHigh Wind, North Rocky Mountain Front
- When
- March 28, 6:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Wind gust to 58 mph was reported at St Mary 13W (Logan Pass Vistors Center). Also, a 63 mph gust was reported at East Glacier Park 8SE (Deep Creek RAWS site).
High Wind, Southern Rocky Mountain Front
- When
- March 29, 3:37 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
A 70 mph gust was reporetd at Pendroy 2NW (Pendroy DOT site).
High Wind, Eastern Glacier
- When
- March 29, 10:37 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Official NWS Observations
A 67 mph gust was reported at Cut Bank 3SW (Cut Bank ASOS).
High Wind, Chouteau
- When
- March 29, 1:30 PM MST
- Where
- Chouteau forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
A 60 mph gust was reported near Carter.
High Wind, Eastern Pondera
- When
- March 29, 1:30 PM MST
- Where
- Eastern Pondera forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
A 60 mph gust was reported at Brady 5E.
High Wind, Eastern Teton
- When
- March 29, 1:30 PM MST
- Where
- Eastern Teton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
A 60 mph gust was reported at Power. Also, a 70 mph gust was reported at Choteau 1N (Choteau Airport).
High Wind, Toole
- When
- March 29, 1:36 PM MST
- Where
- Toole forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
A 59 mph gust was reported at Shelby 32N (Sweetgrass DOT site).
High Wind, Cascade
- When
- March 29, 1:45 PM MST
- Where
- Cascade forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
A 58 mph gust was reported at the Great Falls ASOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, March 28 to 29, 20102 deaths · 5 injured · $13 million · EF3 · 12 events
- Tornadoes and Hail in South Carolina, March 28, 20101 injured · $1.3 million · EF2 · 8 events
- Flooding and Heavy Rain in Connecticut, March 28 to 31, 20101 injured · $11 million · 21 events
- Tornadoes and Hail in North Carolina, March 28, 2010$1.6 million · EF1 · 13 events
- Hail and Damaging Winds in Georgia, March 28, 2010$219,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in South Carolina, March 28, 20102 injured · $55,000 · 1.75 in hail · 31 events
- Heavy Rain in Virginia, March 28 to 29, 201052 events
- Damaging Winds in Alabama, March 28, 2010$37,000 · 56 kt wind · 6 events
- Flooding and Heavy Rain in New York, March 28 to 31, 201021 events
- Flooding in Virginia, March 28 to 29, 201021 events
- Tornado and Flash Flooding in Virginia, March 28 to 29, 2010$15,000 · EF0 · 3 events
- Flash Flooding and Hail in North Carolina, March 28 to 29, 2010$1,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214848, 214859, 214854, 214856, 214858, 214860, 214857, 214855.